MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANTEVERSION HANDLE; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. ANTEVERSION HANDLE; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71364012
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a thr surgery, while broaching with mallet, the anteversion handle broke off and stuck inside the dbl offset broach hdle lt.Surgery was resumed, without any delay, with a smith and nephew back-up device.Patient was not harmed.No further complications reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirms the tip of the anteversion handle is stuck inside the broach handle, rendering the device inoperable.The device shows signs of significant wear and use.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it cannot longer fit its purpose, the contribution of the device to the reported event could be corroborated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H6: health effect - impact code.

Brand Name
ANTEVERSION HANDLE
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14192058
Report Number1020279-2022-01938
Device Sequence Number4332960
Product Code JDG
UDI-Device Identifier03596010199287
UDI-Public03596010199287
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71364012
Device Catalogue Number71364012
Device Lot Number03EM12908
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2022
Supplement Date Received by Manufacturer03/30/2022
05/27/2022
12/02/2022
Initial Report FDA Received Date04/25/2022
Supplement Report FDA Received Date04/26/2022
06/06/2022
12/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown